rss
BMJ Case Reports 2012; doi:10.1136/bcr-2012-006676
  • Images in...

Thigh haematoma following acupuncture treatment in a patient on warfarin

  1. Steven Laggan
  1. Department of Diabetes and Endocrinology, Trafford General Hospital, Manchester, UK
  1. Correspondence to Dr Sami Kenz, samikenz71{at}yahoo.co.uk

Description

A 82-year-old woman on warfarin for atrial-fibrillation was admitted via the acute medical take having developed a large haematoma in the right thigh (picture). She gave a history of recent acupuncture treatment for trochanteric bursitis. Acupuncture treatment had been given in the community and we do not know if the therapist was aware of the fact she was being treated with warfarin, nor do we know if enquiry was made about the state of anticoagulant control at the time of needle insertion. Retrospective examination of the anticoagulant clinic records revealed that her international normalized ration (INR) was 2.4 at the time of needle insertion.

Ultrasound scan confirmed that the haematoma extended deeply into the right buttock and upper thigh.

Her haemoglobin dropped to 8.7 g/dl compared to 12.1 g/dl before acupuncture therapy. Her INR was 2.2 on the day of admission, she was on stable dose of warfarin and there was no concomitant drug interaction.

Warfarin was stopped and she was given oral vitamin K to reverse her INR, she did not require a blood transfusion. She made a good recovery and her haematoma has gradually resolved.

The rationale for using warfarin was reviewed (repeated ECG was sinus rhythm) and a decision was taken to withhold further warfarin therapy.

Acupuncture is widely practised in developed health economies.1 It is estimated that 2.5–10% of the UK population receive non-conventional treatments (‘alternative therapy’) each year and that only 10% of these are via referral in the NHS.2 Acupuncture is the most commonly used of the non-conventional treatments. Acupuncture can be associated with serious adverse events like bleeding and subcutaneous haematoma 6.1%.3

Learning points

  • Acupuncture can be associated with serious adverse events like subcutaneous haematoma especially in patients on warfarin.

  • Acupuncture should be used with caution in patients on warfarin.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

References

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article